Alert archive / Oklahoma / Tornado Warnings in 2018

Tornado Warning 27, NWS Norman, OK

July 30, 2018Kay County, Oklahoma

NWS Norman, OK issued this tornado warning at Jul 30, 2018, 1:59 PM CDT for Kay County, Oklahoma. It was in force for 16 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2018, 1:59 PM CDT (18:59 UTC)
Expired
Jul 30, 2018, 2:15 PM CDT
In force
16 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Kay County, OK

The radar

The Wichita radar (KICT), 97 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 2:15 PM CDTTSTM WND DMG4 Ene Newkirk, OKROTTING TREE SNAPPED 10 FT UP TRUNK AND FELL ON HOUSE. TIME ESTIMATED FROM RADAR.
Jul 30, 2:25 PM CDTTSTM WND GST 638 E Newkirk, OKLOCAL MESONET MEASURED WIND GUSTS UP TO 63MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WFUS54 KOUN 301859
TOROUN
OKC071-301930-
/O.NEW.KOUN.TO.W.0027.180730T1859Z-180730T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
159 PM CDT MON JUL 30 2018

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northeastern Kay County in northern Oklahoma...

* Until 230 PM CDT.
    
* At 159 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Chilocco, moving southeast at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hardy, Chilocco and northwestern Kaw Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3686 9675 3686 9696 3700 9708 3700 9675
TIME...MOT...LOC 1859Z 322DEG 34KT 3702 9701 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

03
1 follow-up statement
691 
WWUS54 KOUN 301915
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
215 PM CDT MON JUL 30 2018

OKC071-301924-
/O.CAN.KOUN.TO.W.0027.000000T0000Z-180730T1930Z/
Kay OK-
215 PM CDT MON JUL 30 2018

...THE TORNADO WARNING FOR NORTHEASTERN KAY COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

Remember, a Severe Thunderstorm Warning still remains in effect for
most of Kay County until 245 PM CDT.

LAT...LON 3686 9675 3686 9696 3700 9708 3700 9675
TIME...MOT...LOC 1912Z 322DEG 34KT 3690 9690 

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jul 30, 12:23 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 30, 12:23 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1223 PM CDT Mon Jul 30 2018

.DISCUSSION...
Please see the 18Z aviation discussion below.

&&

.AVIATION...
Temporary MVFR cigs will remain over a few of the terminals
through this afternoon. In addition, thunderstorms will move into
PNC in 2-3 hours. This should be the only terminal they impact.
TSRA will end around 00Z. Low cigs should clear out after sunset.
North winds around 10 kt are expected area wide by this afternoon.
Mid to high clouds will remain present overnight into Tue AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  64  84  64 /  50  20   0   0
Hobart OK         85  64  87  65 /  30  10   0   0
Wichita Falls TX  86  68  89  67 /  50  20   0   0
Gage OK           81  61  83  63 /  30   0   0   0
Ponca City OK     81  61  84  62 /  40  20  10   0
Durant OK         88  67  87  66 /  80  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/99/03
Hazardous weather outlook, Jul 30, 11:57 AM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1157 AM CDT Mon Jul 30 2018

OKZ004>048-050>052-TXZ083>090-311700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1157 AM CDT Mon Jul 30 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Marginal Risk for severe thunderstorms across portions
of north central and central Oklahoma. Isolated to scattered
thunderstorms will be possible through early this evening. The
stronger storms may produce gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
There is a slight chance of thunderstorms over western Oklahoma
and adjacent parts of Texas Wednesday night and Thursday night.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Local storm report, Jul 30, 10:42 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1042 AM CDT MON JUL 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     TSTM WND DMG     MAYSVILLE               34.82N 97.41W
07/30/2018                   GARVIN             OK   PUBLIC

            LARGE LIMB SNAPPED OFF A LIVE SILVER MAPLE TREE. REPORT
            RECEIVED VIA TWITTER.

&&

FM
Special weather statement, Jul 30, 1:43 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
143 PM CDT MON JUL 30 2018

OKZ008-301930-
Kay OK-
143 PM CDT MON JUL 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kay County Until 230
PM CDT....

AT 140 PM CDT, a strong thunderstorm was located 4 miles south of
South Haven, moving southeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

Locations impacted include...
Braman, Chilocco, Blackwell Lake and Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3685 9728 3698 9746 3700 9746 3700 9676
TIME...MOT...LOC 1840Z 294DEG 25KT 3698 9737

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:10 PM CDTSpecial Weather StatementOUNWoods20 min
Jul 29, 11:30 PM CDTSpecial Weather StatementOUNWoods30 min
Jul 29, 11:32 PM CDTSpecial Weather StatementOUNHarper28 min
Jul 30, 12:00 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods45 min
Jul 30, 12:05 AM CDTSpecial Weather StatementOUNEllis, Woodward25 min
Jul 30, 12:15 AM CDTSevere Thunderstorm WarningOUNEllis, Woodward45 min
Jul 30, 12:23 AM CDTSpecial Weather StatementOUNMajor22 min
Jul 30, 12:29 AM CDTSevere Thunderstorm WarningOUNMajor, Woods46 min
Jul 30, 12:43 AM CDTSevere Thunderstorm WarningOUNMajor47 min
Jul 30, 1:07 AM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Garfield, Kingfisher53 min
Jul 30, 1:12 AM CDTSpecial Weather StatementOUNDewey33 min
Jul 30, 1:23 AM CDTSpecial Weather StatementOUNGarfield22 min
Jul 30, 1:46 AM CDTSpecial Weather StatementOUNCuster, Dewey29 min
Jul 30, 1:57 AM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher48 min
Jul 30, 2:13 AM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita47 min
Jul 30, 2:15 AM CDTSpecial Weather StatementOUNBeckham, Custer, Roger Mills, Washita30 min
Jul 30, 2:26 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, Kingfisher, Logan, McClain and 1 more79 min
Jul 30, 2:53 AM CDTSpecial Weather StatementOUNCaddo, Comanche, Grady, Kiowa37 min
Jul 30, 3:04 AM CDTAreal Flood AdvisoryOUNOklahoma116 min
Jul 30, 3:09 AM CDTSpecial Weather StatementOUNJohnston21 min
Jul 30, 3:22 AM CDTSpecial Weather StatementOUNCoal23 min
Jul 30, 3:28 AM CDTSpecial Weather StatementOUNComanche, Grady32 min
Jul 30, 3:43 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie62 min
Jul 30, 3:46 AM CDTSpecial Weather StatementOUNCleveland, Oklahoma44 min
Jul 30, 4:00 AM CDTSpecial Weather StatementOUNComanche, Garvin, McClain, Stephens30 min
Jul 30, 4:14 AM CDTSpecial Weather StatementOUNTillman31 min
Jul 30, 4:33 AM CDTSpecial Weather StatementOUNMurray, Pontotoc, Seminole27 min
Jul 30, 4:37 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Murray, Stephens38 min
Jul 30, 4:41 AM CDTSpecial Weather StatementOUNCotton, Jefferson, Stephens34 min
Jul 30, 4:46 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Pontotoc, Pottawatomie, Seminole44 min
Jul 30, 5:16 AM CDTSpecial Weather StatementOUNCarter, Johnston, Love, Marshall, Murray29 min
Jul 30, 5:18 AM CDTSpecial Weather StatementOUNJefferson27 min
Jul 30, 5:29 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes, Johnston, Pontotoc, Seminole46 min
Jul 30, 5:50 AM CDTSpecial Weather StatementOUNJohnston, Love, Marshall25 min
Jul 30, 6:10 AM CDTSpecial Weather StatementOUNAtoka, Bryan35 min
Jul 30, 6:45 AM CDTSpecial Weather StatementOUNBryan45 min
Jul 30, 1:43 PM CDTSpecial Weather StatementOUNKay47 min
Jul 30, 1:52 PM CDTSevere Thunderstorm WarningOUNKay53 min
Jul 30, 2:18 PM CDTSpecial Weather StatementOUNGrant42 min
Jul 30, 2:58 PM CDTSpecial Weather StatementOUNGarfield, Noble47 min
Jul 30, 3:16 PM CDTSpecial Weather StatementOUNPayne29 min
Jul 30, 3:22 PM CDTSevere Thunderstorm WarningOUNPayne53 min
Jul 30, 3:59 PM CDTSpecial Weather StatementOUNLincoln31 min

Nearby

Tornado Warnings in Oklahoma, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.